Maine, 2020Winter Storm in Maine, December 17, 2020
December 17, 2020 · NWS GYX · 11 events in 11 counties and zones
A modest low pressure system developed along the Gulf Coast on the 16th, with secondary development occurring off the Carolinas by the afternoon. An Arctic air mass was in place over New England as a strong high pressure anchored itself in the Saint Lawrence River Valley.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A modest low pressure system developed along the Gulf Coast on the 16th, with secondary development occurring off the Carolinas by the afternoon. An Arctic air mass was in place over New England as a strong high pressure anchored itself in the Saint Lawrence River Valley. Low pressure occluded early on the 17th and slowly tracked south of New England through the day. An intense band of heavy snow moved north into parts of western Maine early in the morning on the 17th and remained nearly stationary into the afternoon. Snowfall rates of 4 to 6 inches per hour and total amounts of 1 to 2 feet were observed at the peak of the event. Dry air and a deamplifying upper trough limited the northward push of heavy snow, leaving a sharp gradient on the poleward edge of accumulating snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 16, 9:38 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Dec 16, 9:38 PM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
938 PM EST Wed Dec 16 2020
.SYNOPSIS...
A cool airmass over the region allows an approaching storm system to
produce snow over much of New England late tonight and tomorrow.
Heaviest accumulations which may top a foot of fluffy snow are
expected in southern New Hampshire and southwest Maine.
High pressure returns for the end of the week into the weekend.
A series of weak disturbances may bring scattered snow and rain
showers to the area by Sunday through early next week with
moderating temperatures.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
930 PM Update...Very impressive laterally translating mesoscale
snow band moving into southern New England at this hour. This
band is tied to a strong W-E band of frontogenetical forcing in
the mid levels and is expected to continue moving northward
overnight. The main question remains is how far north does this
band travel overnight before the forcing for ascent wanes and
also runs into a reservoir of very dry air parked over northern
New England. Southern New Hampshire is a sure bet for very heavy
snow with widespread double-digit totals, with a few spots not
out of the question to see 18-20" of snow in the Monadnock
region.
Farther north and east, the heavy snow will eventually come to a
crawl as it runs into a very dry airmass around 12z Thursday.
Where that exactly occurs is not very easy to forecast as
snowfall gradient will be tight. The new 00z NAM shows this well
and have incorporated it into the QPF/snowfall forecast. This
resulted in not having to change any winter weather hazard
headlines. However, it will be possible that overnight some
changes will have to be made based on trends in observational
data.
Snowfall rates late tonight into Thursday morning will be
impressive for awhile, with 1 to 3" per hour rates likely in
banding across at least southern NH. Luckily this will not be a
wet snow - actually quite the opposite. It's easy to move and
does not cause many power outage issues. However, visibility
will be very poor. Added blowing snow to the forecast during
the day Thursday, especially on the coastal plain and Merrimack
Valley.
Previously...
520 PM Update...Have replaced the remaining winter storm watches
for portions of central and Midcoast ME with winter weather
advisories. Latest guidance continues to advertise a
strengthening dry air draw from the north during the next 12 to
18 hours and this will tend to keep amounts down in the
advisory area. In addition, dendritic growth is not as
impressive in latest guidance either. Therefore, felt advisories
were the way to go.
Previously...
High pressure over Quebec is providing a cool and dry north wind
today, setting the stage for an approaching storm system.
Temperatures will dip tonight into the single digits and teens,
limited toward the south and west by incoming cloud cover.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Significant Winter Storm to impact much of New Hampshire and
southern Maine late tonight and tomorrow...
The focus of this forecast package remains fixed on a shortwave and
attendant low pressure crossing to our south with significant
snowfall expected over the southern half of the forecast area. High
confidence exists that this will be an all-snow event for New
Hampshire and Maine with the main limiter in snowfall being dry air
streaming in from Canadian high pressure. This will produce sharp
cut-offs in snowfall totals with higher amounts in banding to the
south and little accumulations, if any, toward the north. Primary
uncertainties remaining are in the position of this terminus, band
location, and how far eastward into coastal Maine to expect stronger
accumulations.
At this hour, low pressure is centered over West Virginia with a
driving shortwave digging down through the Ohio Valley. Low pressure
reaches the Mid-Atlantic coast tonight where the system will amplify
before traveling south of New England toward the southern coast of
Nova Scotia by tomorrow night. Our snow comes along a broad zone of
isentropic ascent extending from the low-levels off the southern New
England coast through the mid- and into the upper-levels over our
area. Some flurries may fall first before better forcing arrives and
starts accumulating snowfall around midnight tonight in southern New
Hampshire, expanding north into southwest Maine during the pre-dawn
hours. The system is progressive however and, after producing
prolific banding for at least southern zones, will cross out to sea
with most snow ending during the afternoon.
In terms of forcing, a band of 7-600mb ascent over a line
extending from near Albany NY to near Portland is likely to
produce highest snowfall rates of the event and is centered over
a 6-9 hour period during the morning but models disagree on how
well this forcing will hold together as it continues toward the
Mid- Coast of Maine. In some scenarios, notably in lower
resolution, synoptic models like our go-to deterministics, the
upper level wave opens up and forcing is lost, with ultimately
lower snowfall totals for western and the MidCoast of Maine.
Alternatively, hi-res models tend to keep the band together and
track through the Mid-Coast.
Because of this... will let the remaining Winter Storm Watch
ride until more guidance comes in later this evening. Elsewhere,
a Winter Storm Warning remains in place where banding is likely.
Here, 6-10" amounts will be common however the main band would
bring amounts beyond a foot. Advisories flank the northern edge
of the watch and warning where the steep gradient between
winners and losers is expected to lay. For ratios... there's no
doubt that DGZ omega will be strong however dendrites will have
to fall through a deep layer of 25+ kt winds, plus dry air will
stream in from the north... so have limited ratios to around
12-14 to one. The light and fluffy nature of the snow fall, plus
winds gusting to 25-35 mph, will likely lead to areas of
reduced visibilities with localized whiteouts possible...
especially during the commute and near the coast.
Forcing exits to the east during the afternoon with light snow
ending for most by the end of the day.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Overview: The long term portion of the forecast will begin on the
colder side with below average temperatures but a gradual warm up
will follow for the latter half of the forecast period. No major
disturbances are currently expected through Wednesday. A potentially
more impactful storm system may arrive by next Thursday with early
indications suggesting this to be a warm system.
Tomorrow night the center of the surface low will be well offshore
into the east-central Gulf of Maine but there could still be some
light snow or snow shower activity across eastern zones, especially
during the early evening hours. There does remain some differences
in model guidance to the extent of this potential lingering snow
with the NAM and ECMWF the most bullish on keeping snow across
eastern zones through the middle of the evening whereas GFS and
CMC dries things out earlier. Went generally with a model blend
but only kept slight chance PoPs as drier air will be moving in
from the north aloft. As the system continues to track further
east this activity will come to an end from west to east as
skies gradually clear. This will allow for low temperatures to
fall into the single digits across the north to the lower to
middle teens south. A few sheltered valley locations across the
north may fall below zero if winds go calm and skies clear early
enough.
There is good model consensus that on Friday Canadian high pressure
will remain locked in place over central Quebec with subsidence over
northern New England allowing for a mostly sunny day. It will be a
breezy day as northerly winds gust up to around 25 mph or so,
especially along the coast where the pressure gradient force will be
strongest. High temperatures will generally range from the lower 20s
across northern New Hampshire and northwestern Maine to the upper
20s and lower 30s across southern New Hampshire and southwestern
Maine. Friday night will remain mostly clear with similar low
temperatures to those of Thursday night.
On Saturday the area of high pressure will drift southeastward over
New England. Surface winds will turn more southerly which will allow
for a slightly warmer day with high temperatures reaching the
freezing mark or so across southern and coastal areas. Expecting
clouds to gradually increase during the afternoon hours, first
across the north, as a weak frontal system begins to approach the
area from the west. Saturday night will remain dry with just an
isolated flurry possible. Skies will remain mostly cloudy with low
temperatures generally into the teens areawide.
The weather will become slightly more unsettled from Sunday
through Tuesday as a series of weak short waves move through
with embedded weak disturbances. These disturbances may bring
some scattered snow showers to the area with perhaps some rain
mixing in by Tuesday as temperatures gradually warm to above
freezing in most locations. There is generally good model
agreement for this far out although the CMC ensembles are
currently favoring a more widespread precipitation event
compared to the GEFS and ECMWF ensemble means. The ECMWF is also
a bit more northward in the axis of precipitation but it does
look like the majority will remain north of the international
border. Weak 500mb ridging looks to return by Wednesday with
partly to mostly sunny skies and high temperatures ranging from
the 20s to lower 30s. The most cloud cover will likely be across
the north as west winds allow for some upslope flow. On
Thursday another trough looks to approach the area from the west
with increasing confidence in ensemble guidance for
precipitation in the form of either rain or snow across New
England.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Short Term /Through Thursday/...VFR prevails this evening.
Ceilings will steadily lower tonight from the south to the
north, to MVFR for most terminals (spare KHIE) by day break. IFR
in SN and local LIFR in ceilings and +SN are expected for
KPSM/KMHT/KCON/KPWM during the morning with a gusty northeast
wind... these conditions may impact KRKD later in the day as
well. The system tracks to the east during the afternoon and
evening with conditions expected to improve to VFR by the end of
the day.
Long Term...VFR conditions on Friday through early Sunday before
isolated to scattered snow showers move into the region. Winds will
be out of the north on Friday and Saturday before backing to the
south by Sunday. Confidence in the forecast is moderate to high.
&&
.MARINE...
Short Term /Through Thursday/...High pressure is deflected
north and east ahead of an approaching system which will pass
just south of the waters tomorrow. A period of northeasterly
Gale Force winds is expected over the outer waters late tonight
through tomorrow evening with a smaller window of Gales over the
bays tomorrow morning. Seas will build to around 10 ft over the
outer waters during this time and start to back down late
tomorrow as the system pulls away.
Long Term...SCA conditions are likely for Friday with north to
northwest winds gusting up to 30 kts with seas of 4-7 feet.
High pressure then builds into the area on Saturday with winds
and seas falling below SCA criteria. Winds and seas then look to
remain below SCA conditions through Monday before seas build by
Monday night to near SCA criteria.
&&
.TIDES/COASTAL FLOODING...
High astronomical tides continue this week. Northeast winds and weak
surge associated with strong Canadian high pressure to our
north...and a developing area of low pressure tracking near Cape Cod
to south of the Gulf of Maine...may result in pockets of splashover
during the Thursday mid- day high tide cycle.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 4 PM EST Thursday for MEZ018-019-
023-024.
Winter Weather Advisory until 4 PM EST Thursday for MEZ012-033.
Winter Weather Advisory from 2 AM to 6 PM EST Thursday for
MEZ020>022-025>028.
NH...Winter Storm Warning until 4 PM EST Thursday for NHZ005>015.
Winter Weather Advisory until 4 PM EST Thursday for NHZ003-004.
MARINE...Gale Warning from 6 AM to 9 PM EST Thursday for ANZ151-153.
Gale Warning from 2 AM Thursday to midnight EST Thursday night
for ANZ150-152-154.
&&
NEAR TERM...Ekster
SHORT TERM...Casey
LONG TERM...TubbsHazardous weather outlook, Dec 16, 5:22 PM EST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
522 PM EST Wed Dec 16 2020
MEZ018-019-NHZ005>013-015-172230-
Interior York-Central Interior Cumberland-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
522 PM EST Wed Dec 16 2020
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST THURSDAY...
This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MEZ023-024-NHZ014-172230-
Coastal York-Coastal Cumberland-Coastal Rockingham-
522 PM EST Wed Dec 16 2020
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST THURSDAY...
This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
High astronomical tides combined with onshore flow may lead to minor
splash-over around the time of high tide early Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MEZ020-025>028-172230-
Androscoggin-Sagadahoc-Lincoln-Knox-Coastal Waldo-
522 PM EST Wed Dec 16 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 6 PM EST
THURSDAY...
This Hazardous Weather Outlook is for south central Maine and
southwest Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MEZ012-033-NHZ003-004-172230-
Southern Oxford-Interior Cumberland Highlands-Northern Grafton-
Northern Carroll-
522 PM EST Wed Dec 16 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST THURSDAY...
This Hazardous Weather Outlook is for western Maine and northern
New Hampshire.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MEZ021-022-172230-
Kennebec-Interior Waldo-
522 PM EST Wed Dec 16 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 6 PM EST
THURSDAY...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MEZ007>009-013-014-NHZ001-002-172230-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Northern Coos-Southern Coos-
522 PM EST Wed Dec 16 2020
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150-152-154-172230-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
522 PM EST Wed Dec 16 2020
...GALE WARNING IN EFFECT FROM 2 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ151-153-172230-
Penobscot Bay-Casco Bay-
522 PM EST Wed Dec 16 2020
...GALE WARNING IN EFFECT FROM 6 AM TO 9 PM EST THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tubbs
Winter Storm, Interior York
- When
- December 17, 2:00 AM EST to 3:00 PM EST
- Where
- Interior York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Snow began early in the morning on the 17th. Snow quickly became heavy as an intense band of snow moved into the area. As the band became nearly stationary snowfall rates of 2 to 4 inches per hour were observed for several hours. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 12 and 24 inches.
Winter Storm, Coastal York
- When
- December 17, 2:00 AM EST to 3:00 PM EST
- Where
- Coastal York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Snow began before sunrise on the 17th. Snow quickly became heavy as an intense band of snow moved into the area. While the band became stationary north of the area, as it moved through snowfall rates of 2 to 4 inches per hour were observed. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 10 and 16 inches.
Winter Storm, Central Interior Cumberland
- When
- December 17, 4:00 AM EST to 4:00 PM EST
- Where
- Central Interior Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Snow began before sunrise on the 17th. Snow quickly became heavy as an intense band of snow moved into the area. As the band became nearly stationary snowfall rates of 2 to 4 inches per hour were observed for several hours. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 10 and 20 inches.
Winter Storm, Coastal Cumberland
- When
- December 17, 4:00 AM EST to 4:00 PM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Snow began before sunrise on the 17th. Snow quickly became heavy as an intense band of snow moved into the area. As the band became nearly stationary snowfall rates of 2 to 4 inches per hour were observed for several hours. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 14 and 20 inches.
Winter Storm, Interior Cumberland Highlands
- When
- December 17, 5:00 AM EST to 4:00 PM EST
- Where
- Interior Cumberland Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Snow began before sunrise on the 17th. Snow quickly became moderate to heavy as an intense band of snow moved towards the area. While the band became stationary just south of the area, snow was still heavy at times. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 8 and 12 inches.
Winter Storm, Northern Oxford
- When
- December 17, 5:00 AM EST to 4:00 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Snow began before sunrise on the 17th. Snow became moderate to heavy as an intense band of snow moved towards the area. While the band became stationary just south of the area, snow was still heavy at times near Route 302. Dry air to the north and weakening lift with increasing latitude left a sharp gradient in storm totals south of Route 2. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 2 inches near Route 2 and 18 inches south of Fryeburg.
Winter Storm, Androscoggin
- When
- December 17, 7:00 AM EST to 4:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Snow began around sunrise on the 17th. Snow quickly became moderate to heavy as an intense band of snow moved towards the area. While the band became stationary just south of the area, snow was still heavy at times. Dry air to the north and weakening lift with increasing latitude left a sharp gradient in storm totals north of Turner. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 3 inches near Livermore Falls and 15 inches south of I-95.
Winter Storm, Sagadahoc
- When
- December 17, 8:00 AM EST to 4:00 PM EST
- Where
- Sagadahoc forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
Snow began after sunrise on the 17th. Snow quickly became moderate to heavy as an intense band of snow moved towards the area. The band became nearly stationary and started to weaken over the area, with snowfall rates in excess of 1 inch per hour at times. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 12 and 15 inches.
Winter Storm, Lincoln
- When
- December 17, 8:00 AM EST to 4:00 PM EST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Snow began after sunrise on the 17th. Snow quickly became moderate to heavy as an intense band of snow moved towards the area. The band became nearly stationary and started to weaken over the area, with snowfall rates in excess of 1 inch per hour at times. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 12 and 15 inches.
Winter Storm, Knox
- When
- December 17, 8:00 AM EST to 4:00 PM EST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
Snow began after sunrise on the 17th. Snow quickly became moderate to heavy as an intense band of snow moved towards the area. While the band became nearly stationary just offshore, snowfall was still occasionally heavy at times. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 8 and 12 inches.
Winter Storm, Coastal Waldo
- When
- December 17, 8:00 AM EST to 4:00 PM EST
- Where
- Coastal Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Snow began after sunrise on the 17th. Snow quickly became moderate to heavy as an intense band of snow moved towards the area. While the band became nearly stationary just to the south, snowfall was still occasionally heavy at times near Penobscot Bay. Dry air to the north and weakening lift with increasing latitude left a sharp gradient in storm totals north of Route 3. A weakening trough aloft quickly brought an end to snow by mid afternoon. Snowfall totals ranged between 6 and 12 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in New Hampshire, December 17, 202013 events
- High Surf in Hawaii, December 17 to 18, 202011 events
- Frost and Freeze in Texas, December 17, 20206 events
- Coastal Flood in New Jersey, December 17, 20203 events
- Heavy Snow in Alaska, December 17 to 19, 20203 events
- High Wind in California, December 17, 202068 kt wind · 3 events
- Winter Weather in Maine, December 17, 20202 events
- Winter Weather in Colorado, December 17 to 18, 20202 events
- High Wind in Connecticut, December 17, 202052 kt wind · 1 event
- Blizzard in Alaska, December 17 to 18, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926297, 926300, 926298, 926299, 926301, 926302, 926303, 926304, 926305, 926306, 926307.